expand_less
priority_high
Need urgent help? Find support here.

Need urgent help?

clear

If you find yourself in need of immediate help, call Emergency Services – 911.

These are examples of situations that you should seek immediate help:

  • Thinking about ending your life or trying to end your life.
  • Feeling scared because you’re experiencing sensations that aren’t real and/or beliefs that can’t possibly be true.
  • Becoming unable to care for yourself, and it’s putting you at risk of serious harm.
  • Experiencing an alcohol or any other drug overdose.
  • Taking a dangerous combination of substances (like medications and alcohol).

You can also

  • call the crisis line at 1-800-784-2433
  • chat online with Kids Help Phone
  • SMS/Text Kids Help Phone by texting CONNECT to 686868, if you would like to stop the conversation text STOP

For other phone, chat or text support options, visit our Get Support section.

How to Recognize and Respond to an Overdose

Knowing the signs of overdose and how to respond can save lives.

Learn More keyboard_arrow_down

Learn the signs of an overdose.

A person could be having an overdose if:

  • they cannot be woken up or are not moving
  • they are breathing slowly or not breathing
  • they are choking or coughing, gurgling, or snoring
  • they have cold or clammy skin
  • they feel dizzy and confused
  • their lips or fingernails turn pale, blue or gray
  • their pupils are very small

This illustration lists the signs of an overdose, which are not responding, slow or not breathing, making sounds, blue lips & nails, cold or clammy hands, and tiny pupils.

How to respond to an overdose

  • Call 911 right away if you think someone is overdosing
  • If you are in doubt, call 911 anyways (you won’t get in trouble for calling) and they can talk you through what to do.
  • Give mouth to mouth until help arrives
  • The medication naloxone (Narcan) can reverse the effects of an overdose. Watch this video from Towards to Heart on steps on how to use Naloxone.

 

Know what to do if you see someone who might be overdosing.

If you see an overdose, call 911 immediately. The Good Samaritan Drug Overdose Act was made law; this means people who call 911 to help someone experiencing an overdose cannot be charged with simple possession. Follow the S.A.V.E. M.E. steps, as developed by the BC Centre for Disease Control’s Harm Reduction Program:

 

S – Stimulate: Poke, shout. Unresponsive? Call 911.

AAirway: Open their airway. Tilt their neck back gently.

V – Ventilate: Give 1 breath every 5 seconds.

E – Evaluate: Are they breathing?

M – Muscular Injection: Inject 1mL of naloxone into a muscle. Keep giving breaths.

E – Evaluate and support: If they don’t respond after 3-5 minutes, give another naloxone injection. Continue giving breaths.

 

What Next?

Want to explore and learn more? See the next section for more.